Vaccination is one of the most significant achievements of modern medicine; it effectively diminishes mortality and morbidity due to infections. However, in rare cases, vaccines may lead to inflammatory conditions and even initiate autoimmune diseases by inducing the production of autoantibodies. (9, 10) Demyelination is the damage to the protective layer surrounding the nerve cells, which is called myelin, and it can lead to neurological problems such as acute transverse myelitis (ATM), ADEM, and MS. (11, 12)
This article reported a case of a 45-year-old man without any history of medical and neurological problems, who developed severe disorientation, motor weakness, and severe disability four weeks after taking the first dosage of inactivated COVID vaccine. As a result of clinical and laboratory studies, he underwent treatment with the diagnosis of ADEM.
The idea that vaccines could trigger autoimmune demyelination has been discussed in studies for many years. (9, 13, 14) In their literature review, a study by Karussis et al. referenced 71 case reports with various post-vaccination CNS demyelinating syndromes. The most-reported ones were influenza, HPV, and hepatitis A or B. The symptoms usually appeared in about two weeks, but some reported cases had delayed presentation of symptoms after Vaccination (4 weeks and up to 5 months post-vaccination). Acute optic neuritis was the most common post-vaccination isolated CNS syndrome reported in the literature, and after that, ATM, multifocal disseminated demyelination, encephalitis, and also chronic disease such as MS or NMO have been reported frequently. (15)
Furthermore, in a study by Baxter et al., an association was found between the incidence of acute demyelination and inactivated vaccines such as influenza, measles, mumps, rubella vaccine, and varicella vaccines. (16)
Since the beginning of the COVID-19 pandemic, several cases of CNS inflammatory diseases have been reported after SARS-CoV-2 infection, including ADEM and ATM. (17, 18). Besides, concerns about the possible association of autoimmune demyelinating syndromes and the COVID-19 Vaccination have been raised since few cases have been reported after injection.
According to the four randomized clinical trials for ChAdOx1 nCoV-19 across the UK, Brazil, and South Africa, studied by Voysey and colleagues, three cases of ATM occurred among participants, and one of them was considered possibly vaccine-related. (19)
Although the exact pathophysiology leading to ADEM is unknown, several mechanisms such as a virus or viral products or vaccine-associated products have been accused of causing damage to myelin and leading to ADEM.(20, 21)
CNS demyelination was reported following all types of approved COVID-19 vaccines. Although the mRNA-based COVID-19 vaccines resulted in most post-vaccine demyelinating syndromes, inactivated vaccines such as Sinovac/Sinopharm also had an important role, including 5 cases from the 32 total cases (15.6%). Also, Cao et al. reported a patient diagnosed with ADEM after 2weeks of receiving one dose of an inactivated SARS-CoV-2 vaccine. (22).